Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Cleveland, OH

April 9, 20154 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 9, 2015, 4:46 PM EDT for 4 counties in Ohio. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 4:46 PM EDT (20:46 UTC)
Expired
Apr 9, 2015, 5:30 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hancock County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 119 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:06 PM EDTFUNNEL CLOUDNorth Baltimore, OHREPORTS OF A FUNNEL CLOUD ALOFT
Apr 9, 5:06 PM EDTFUNNEL CLOUDNorth Baltimore, OHFUNNEL CLOUD WAS CAUGHT ON CAMERA AND REMAINED AFLOT.
Apr 9, 5:15 PM EDTFUNNEL CLOUDFostoria, OHFUNNEL CLOUD REPORTED NEAR FOSTORIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WUUS51 KCLE 092046
SVRCLE
OHC063-143-147-173-092130-
/O.NEW.KCLE.SV.W.0001.150409T2046Z-150409T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
446 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN NORTHWEST OHIO...
  SANDUSKY COUNTY IN NORTHWEST OHIO...
  NORTHERN SENECA COUNTY IN NORTHWEST OHIO...
  SOUTHERN WOOD COUNTY IN NORTHWEST OHIO...

* UNTIL 530 PM EDT

* AT 445 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH
  BALTIMORE...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FOSTORIA...FREMONT...CLYDE...NORTH BALTIMORE...VAN BUREN...
  WOODVILLE...GIBSONBURG...GREEN SPRINGS...BELLEVUE...CYGNET...
  BAIRDSTOWN...JERRY CITY...BLOOMDALE...WEST MILLGROVE...WAYNE...
  RISINGSUN...BRADNER...HELENA...BURGOON AND BETTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4138 8342 4149 8342 4150 8341 4150 8334
      4146 8333 4146 8297 4143 8294 4145 8284
      4124 8285 4109 8374 4126 8382
TIME...MOT...LOC 2046Z 254DEG 35KT 4119 8369

HAIL...0.88IN
WIND...60MPH

$$

TK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:40 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 9, 3:40 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT THU APR 9 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE CENTRAL GREAT LAKES TONIGHT AND
DRAG A COLD FRONT THROUGH THE AREA. A SECONDARY COLD FRONT WILL
DROP ACROSS THE AREA FRIDAY EVENING. HIGH PRESSURE WILL BUILD IN
FOR SATURDAY AND SUNDAY

&&

.NEAR TERM /THROUGH TONIGHT/...
USED A MIX OF THE HRRR AND SREF FOR TRENDS THROUGH THE EVENING AND
OVERNIGHT. RAIN ACROSS NORTHERN OHIO SHIFTING NORTHEAST QUICKLY
AND IS NOW MAINLY IN NERN OHIO AND NWRN PA. ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN AND
EASTERN COUNTIES THROUGH THE EVENING AS WELL. NOT A LOT OCCURRING
IN THE WESTERN HALF OF THE AREA ALTHOUGH DO EXPECT SCATTERED
CONVECTION WILL DEVELOP/MOVE IN. THROUGH THE EARLY EVENING WILL
SHIFT HIGH POPS NORTH OF THE AREA FOR A SHORT WHILE DROPPING MOST
TO CHANCE. AFTER MIDNIGHT COLD FRONT MOVES IN FROM THE WEST.
EXPECT SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE BOUNDARY.
WILL HAVE CAT POPS COMING BACK FOR THE OVERNIGHT AND THEN WILL
ATTEMPT TO MOVE THIS EAST DURING THE EARLY MORNING HOURS WHILE
ALSO MOVING DRYING IN FROM THE WEST.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
FRIDAY MORNING 12Z THE COLD FRONT SHOULD BE JUST EAST OF KCLE WITH
DRYING MOVING IN FROM THE WEST. WILL HANG ONTO A CHANCE OF THUNDER
EAST THROUGH THE FIRST HALF OF THE MORNING BUT EXPECT PRECIP TO
END BY LATE MORNING. WILL ALLOW FOR SS TO BREAK THROUGH DURING THE
DAY BUT AM STILL A BIT SKEPTICAL GIVEN LOW LEVEL RH REMAINING
ACROSS THE AREA. ANOTHER BIG CONCERN FOR FRIDAY WILL BE WINDS.
850MB FLOW INCREASES TO 50 KNOTS ACROSS THE AREA LATE TONIGHT WITH
40-45 KNOTS AT 925MB. THIS CONTINUES POST COLD FRONT. AT THIS TIME
IT DOESNT LOOK LIKE WARNING LEVELS WILL BE REACHED BUT COULD
REQUIRE A WIND ADVISORY. IF THIS CONTINUES WILL LIKELY ISSUE ON
THE EVENING OR OVERNIGHT FORECAST PACKAGE. BOTH THE NAM AND GFS
CONTINUE TO SHOW A SECONDARY COLD FRONT/UPPER SHORT WAVE MOVING
THROUGH DURING THE EVENING AND EARLY OVERNIGHT FRIDAY NIGHT. WILL
BRING CLOUDS BACK AS WELL AS A SMALL CHANCE POPS. DRY AIR AND HIGH
PRESSURE BUILD IN FOR SATURDAY AND SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS GENERALLY AGREE WITH WEAK COLD FRONT PUSHING SE ACROSS THE
AREA MON SO WILL MAINTAIN DECENT THREAT FOR SHRA. THE FRONT IS SHOWN
TO MOVE FAR ENOUGH SOUTH OF THE AREA TO PROBABLY ALLOW FOR DRY
CONDITIONS ON TUE WITH WEAK HIGH PRESSURE OVER THE AREA. WED THRU
FRI...A SLOW MOVING UPPER LOW OVER THE PLAINS WILL DRIFT NE CAUSING
A LOW TO LIFT NE TOWARD LAKE MICHIGAN BY LATE FRI. THE STALLED
FRONT WILL SLOWLY LIFT NORTH INTO THE REGION AS A WARM FRONT
PROVIDING A FOCUS FOR SHRA AND TSRA TO START SPREADING NE OVER THE
AREA WED INTO WED NIGHT AND CONTINUE ON THU...AND PROBABLY FOR
SEVERAL MOVE DAYS AFTER THAT. TEMPS UNCERTAIN AS THE NORTHERN PART
OF THE CWA MAY SEE NE WINDS AHEAD OF THE FRONT THUS PRODUCING A COOL
FLOW OFF OF LAKE ERIE WHILE THE SOUTHERN COUNTIES HAVE A GOOD CHANCE
OF SEEING TEMPS WELL INTO THE 60S ANY MAYBE SOME 70S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ROUNDS OF SHRA/TSRA WILL CONTINUE TO AFFECT THE AREA INTO FRI
MORNING UNTIL A COLD FRONT SWEEPS ACROSS THE AREA TO END THE THREAT.
WIDESPREAD VFR SHOULD BE THE PREDOMINATE CONDITIONS OUTSIDE OF THE
CONVECTION WITH AREAS OF MVFR/LOCAL IFR IN THE HEAVIER TSRA. SOUTH
TO SSW WINDS WILL INCREASE THIS AFTERNOON AND TONIGHT TO BE GUSTING
25 TO 35 KNOTS TONIGHT WITH GUSTS AROUND 40 KNOTS ON FRI. THE
STRONGER TSRA CAN EASILY PRODUCE GUSTS TO 50 KNOTS WITH SOME LARGE
HAIL POSSIBLE.

.OUTLOOK..SOME NON VFR POSSIBLE ACROSS NRN OH/NW PA LATE FRIDAY AND
FRI NIGHT THEN JUST NW PA FOR EARLY SATURDAY MORNING. NON VFR
POSSIBLE AGAIN FOR MONDAY.

&&

.MARINE...
A STRONG COLD FRONT SWEEPING ACROSS LAKE ERIE LATE TONIGHT AND
FRIDAY MORNING AND THE FOLLOWING COLD ADVECTION SHOULD BE ABLE TO
PRODUCE GALE FORCE WINDS FOR A WHILE. WILL GO WITH LOW END GALES FOR
A WHILE ON FRI. THE PRESSURE GRADIENT STARTS TO WEAKEN LATER
FRI INTO FRI NIGHT SO WINDS SHOULD SLOWLY START DIMINISHING THEN
BECOME LIGHT BY SAT EVE AS HIGH PRESSURE MOVES ACROSS OHIO INTO PA.

A RETURN SOUTHERLY FLOW SHOULD SET UP IN THE WAKE OF THE HIGH FOR
SUN INCREASING TO ABOUT 10 TO 20 KNOTS FOR SUN NIGHT AHEAD OF A WEAK
COLD FRONT THAT CROSSES THE LAKE MON. WEAK HIGH PRESSURE QUICKLY
BUILDS IN BY MON NIGHT SO WINDS WILL DIMINISH AND SHOULD STAY FAIRLY
LIGHT THRU TUE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ029>032-
     036>038-047.
PA...NONE.
MARINE...GALE WARNING FROM 6 AM TO 4 PM EDT FRIDAY FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, Apr 9, 4:29 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
429 PM EDT THU APR 9 2015

OHZ003-006>014-017>023-027-028-033-089-PAZ001>003-102030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
429 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING AND TONIGHT. THESE STORMS
COULD CAUSE DAMAGING WINDS...LARGE HAIL...AND LOTS OF LIGHTNING.
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS WILL INCREASE TO 20 TO 30 MPH WITH WIND GUSTS UPWARDS OF 45
MPH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ029>032-036>038-047-102030-
RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
429 PM EDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A HEIGHTENED RISK OF FLASH FLOODING AS ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING THROUGH EARLY
FRIDAY MORNING. THUNDERSTORMS THAT DEVELOP COULD ALSO PRODUCE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

WINDS WILL INCREASE TO 20 TO 30 MPH WITH WIND GUSTS UPWARDS OF 45
MPH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-102030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
429 PM EDT THU APR 9 2015

...GALE WARNING IN EFFECT FROM 6 AM TO 4 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:33 AM EDTFlash Flood WatchCLEAshland, Holmes, Knox, Marion, Morrow, Richland and 2 more27 hr
Apr 9, 5:42 AM EDTAreal Flood WarningCLEKnox3 hr
Apr 9, 6:46 AM EDTRiver Flood WarningCLEMarion46 hr
Apr 9, 10:54 AM EDTRiver Flood WarningCLEMarion8 days
Apr 9, 3:15 PM EDTRiver Flood WarningCLEHolmes, Wayne8 days
Apr 9, 3:32 PM EDTGale WarningCLE24 hr
Apr 9, 5:02 PM EDTTornado WarningCLEHancock, Sandusky, Seneca, Wood26 min
Apr 9, 6:03 PM EDTSpecial Marine WarningCLE72 min
Apr 9, 7:51 PM EDTSevere Thunderstorm WarningCLELucas, Wood54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.